GO!

weaning off of prednisone

This forum is for dog lovers seeking everyday advice and suggestions on health-related issues. Remember, however, that advice on a public forum simply can't be a substitute for proper medical attention. Only your vet can say assuredly what is best for your dog.

  
(Page 1 of 2: Viewing entries 1 to 10)  
Page Links: 1  2  
Ebony Mae

I'm a leo, adore- me...
 
 
Barked: Tue Oct 23, '07 3:04pm PST 
ebony's last day of treatment is tomorrow. though she's been on this medicine for only seven days i am weaning her off slowly.

has anyone used this drug with their dogs? if so, how did it work or not for you?

i have to say her itching has stopped and all her sores have healed which was the projected outcome i just hope i don't have to ever use this drug again.
[notify]
Cherokee- Forever- Loved Cherry

Our Precious- Angel Cherry
 
 
Barked: Tue Oct 23, '07 3:09pm PST 
Yes, I would need it for my hot spots 1 to 2 times a year ( my last 3 years) and also used a mega does for 6 months to suppress my immune system. Every time, it was a weaning off system.

It helped with the hot spots every time I needed it.

Edited by author Tue Oct 23, '07 3:11pm PST

[notify]
Meridian

Proud to be a- kitchen wolf!!!
 
 
Barked: Tue Oct 23, '07 4:16pm PST 
You should really be doing this under your vet's supervision and listening to the vet who prescribed them as far as dosage. The dosing instructions probably incorporated a sort of "weaning". Corticosteroids are nothing to mess with.

I'd like to throw out there that steroids are a band-aid solution to deeper problems behind itchiness, allergies, and allergy-like conditions. If you're not considering the root of the problem you're likely going to be back at the vet sooner than later, and steroids aren't something that are safe to take long-term.

Good luck!
[notify]

Angus - 2/22/02 - 11/21/06

Wubba Wubba Woo- Woo
 
 
Barked: Tue Oct 23, '07 4:20pm PST 
I had to take it for months due to IMPA. I had to ween off of it as well. It takes time. Good luck.
[notify]
JaVa

I'm too cool for- a motto
 
 
Barked: Wed Oct 24, '07 7:43am PST 
I agree that the vet's guidance should be followed to the letter for weaning your dog off pred.

On a side note, it's disturbing to me that your dog would be reacting so severely to something in it's diet or environment that it would need pred for hot spots. Have you been able to determine what might be the cause for this serious of a reaction? Pred in this case is a bandaid, my suggestion would be to find the cause of the issue and eliminate it.

Off the top of my head, I would look at topical meds, cleaning solutions used on bedding or in the home, and diet.
[notify]
Cherokee- Forever- Loved Cherry

Our Precious- Angel Cherry
 
 
Barked: Wed Oct 24, '07 9:04am PST 
When I went through shedding process after having IMHA, I would get moisture under my undercoat, and "broke out" in hot spots from it. We did know the cause and it usually happened in the fall when it was warm during the day and damp in the evening. My immune system was funky after IMHA and I took pred and clavimox to fix my hot spots.

Our Vet did skin scrapings and sent them to my specialist at U of Penn. We used the pred sparingly, and worked with both vets to fix my problem. The conclusion was as stated above.

I took a 7 to 10 day med program and was fine, until the next fall.
[notify]
Pi

Yay! Hugs!
 
 
Barked: Wed Oct 24, '07 10:08am PST 
I was on prednisone as well, for my hot spots. I didn't have any problems, and it cleared up the spots. I also weaned off. smile
[notify]
Maxzilla

I LOVE- SQUIRRELS!
 
 
Barked: Wed Oct 24, '07 10:55am PST 
Hi, I was on prednisone earlier this year and it is important to wean off it properly because it can cause problems if you don't. I hated prednisone but it made my neck feel better. I had to pee every two hours or so and I drank tons of water. I also got really crabby and was snappish with everyone. I don't know if this was because of the prednisone or because my neck hurt, but I hope I never have to take it again!
[notify]
Ebony Mae

I'm a leo, adore- me...
 
 
Barked: Wed Oct 24, '07 8:37pm PST 
the vet never suggested to wean me off of the medication, but rather to do a full run of 20 mg./ twice a day. i agree it is a band-aid and i have to say the end result was for me to stop scratching and allow the sores to heal: that happened.

i was weaned off the last two days because i was so moody, glassy eyed and those are the things my dad could see. it was the longest seven days i've ever had and while i understand that medication has its uses when the time is warranted. i did not have any 'hotspots' as of yet, but there were places that i favored and could easily have developed into 'hotspots'

my dad is trying hard to better understand my immune system and how to get it stronger so i can be better protected.

i do hope my raw diet helps with this.
[notify]
Cherokee- Forever- Loved Cherry

Our Precious- Angel Cherry
 
 
Barked: Wed Oct 24, '07 8:46pm PST 
Wow, Ebony Mae, you should be weaned cause it messes with your system enough that it is more of a shock just to end it.

Sorry I can't remember exact weaning, but I do believe the it decreased more each day after the 3rd to 5th day and each day half the amount and then skip a day and one last little amount.

hughug Well, if it worked and you are done that is great!!!

Hope you do find your source. hughug
[notify]
  (Page 1 of 2: Viewing entries 1 to 10)  
Page Links: 1  2